Hail, Eddy
- When
- May 17, 3:29 PM MST to 3:40 PM MST
- Where
- Eddy County, 1.75 mi E of (Cnm)carlsbad Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.330, -104.240
With abundant low level moisture in place just east of the dryline, afternoon heating led to the development of scattered thunderstorms over Eddy County. These storms continued into the evening hours, with some storms reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
With abundant low level moisture in place just east of the dryline, afternoon heating led to the development of scattered thunderstorms over Eddy County. These storms continued into the evening hours, with some storms reaching severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 1:07 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT MON MAY 17 2010 .DISCUSSION... FRONT/OUTFLOW BOUNDARY IS MOVING SOUTH INTO THE PERMIAN BASIN THIS AFTERNOON. CONVECTION WAS SLOW TO DEVELOP WEST EARLIER DUE TO COOLER SURFACE TEMPS FROM LINGERING CLOUDS...BUT THIS IS NO LONGER THE CASE AS SEVERE THUNDERSTORMS HAVE MANAGED TO DEVELOP IN HOWARD AND MITCHELL COUNTIES. IN ADDITION...THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THANKS TO DEWPOINTS APPROACHING 60. SHEAR VALUES SUPPORT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. CANNOT RULE OUT THE TORNADO THREAT IF A THUNDERSTORMS MANAGES TO STAY ANCHORED ON THE FRONT BISECTING THE BASIN BUT THIS MAY BE DIFFICULT AS THE ORIENTATION OF THE FRONT DOES NOT MATCH WELL WITH EXPECTED STORM MOVEMENT. THUNDERSTORMS MAY NOT LAST LONG INTO THIS EVENING UNLESS AN MCS FORMS...MAINLY FROM THE CONVECTION IN THE DAVIS MOUNTAINS...AND ROLLS SOUTHEAST OVERNIGHT. TOMORROW WILL SEE A CONTINUED THREAT OF SEVERE WEATHER WITH SLIGHTLY INCREASED SHEAR VALUES AND A DRYLINE TO FORCE CONVECTION ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THE REMAINDER OF THE WEEK WILL BE DRY WITH INCREASING TEMPS. A WEAK FRONT ON THURSDAY WILL DO LITTLE TO COOL THINGS OFF WITH ABOVE NORMAL TEMPS REMAINING. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 85 67 90 / 40 30 30 10 CARLSBAD NM 58 92 57 92 / 60 10 10 10 DRYDEN TX 68 91 67 93 / 60 20 20 10 FORT STOCKTON TX 65 92 65 94 / 60 30 20 10 GUADALUPE PASS TX 59 87 60 85 / 30 10 0 0 HOBBS NM 60 91 62 90 / 40 30 20 10 MARFA TX 56 88 50 88 / 30 20 10 0 MIDLAND INTL AIRPORT TX 62 87 65 91 / 50 30 20 10 ODESSA TX 63 87 66 90 / 50 30 20 10 WINK TX 65 97 65 98 / 40 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT MON MAY 17 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 305 PM CDT MON MAY 17 2010 /205 PM MDT MON MAY 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS REGION...THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND REGION. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THESE LOCATIONS TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY LEAD TO LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 6 W MENTONE 31.71N 103.70W
05/17/2010 E1.75 INCH REEVES TX PUBLIC
GOLFBALL SIZE HAIL REPORTED 6 MILES WEST OF MENTONE.
&&
MSCHULDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL MENTONE 31.71N 103.60W
05/17/2010 E0.88 INCH LOVING TX STORM CHASER
NICKEL HAIL REPORTED IN MENTONE.
&&
MSCHULDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 SSE ALPINE 30.26N 103.61W
05/17/2010 E3.00 INCH BREWSTER TX PUBLIC
3.00 INCH HAIL REPORTED 8 MILES SSE OF ALPINE.
&&
MSCHULDTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 516 PM CDT MON MAY 17 2010 TXZ057-058-258-172245- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 516 PM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN CULBERSON COUNTY UNTIL 545 PM CDT... TWO INTENSIFYING THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS WERE LOCATED OVER CENTRAL AND NORTH CENTRAL CULBERSON COUNTY AT 514 PM CDT...MOVING NORTH AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT MON MAY 17 2010 TXZ061-062-068-069-172245- ECTOR-CRANE-MIDLAND-UPTON- 518 PM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE AT 518 PM CDT...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... [NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL MARATHON 30.21N 103.24W
05/17/2010 E0.75 INCH BREWSTER TX TRAINED SPOTTER
&&
70The Holloman AFB radar (KHDX), 195 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
14 hail, 2 flash flood. Local standard time, as filed.
At 4:45 PM MST, the public reported 12 to 18 inches of flowing water across their driveway and street in front of their home. The flood waters destroyed around 7 acres of alfalfa crop.
A high water rescue was executed along Armstrong Road near Walnut Arroyo. The man was washed downstream 300 yards. The rescue attempt was successful. No injuries were reported with this event, and the damage estimate was based on damage done to the vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231408, 231419, 231409, 231410, 231411, 231420, 231412, 231413, 231414, 231421, 231422, 231415, 231416, 231417, 231418, 231406.